[Skip to Content]
[Skip to Content Landing]
Article
March 1960

The Barbiturate Withdrawal Syndrome: A Clinical and Electroencephalographic Study.

AMA Arch Neurol. 1960;2(3):359. doi:10.1001/archneur.1960.03840090123018

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

When the reader first handles this book, he may wonder why there are so many pages (10½ by 7½ in.) about so small a subject. However, if he is an experienced neurolgist or psychiatrist, he knows that it is no small subject, because he has seen so many patients who have suddenly been removed from circulation by a convulsion or a delirious psychosis precipitated by withdrawal of barbiturates. The increasing magnitude of this problem is indicated by the figures for production of barbiturates given by the author in his introduction. For example, in the United States in 1948 enough was manufactured to provide each person with 24 doses of 0.1 gm., and in 1954 the production was greater. In Denmark in 1954 the production was sufficient to provide 27 such doses per person, which was an estimated increase of 60% or 70% since 1947. Furthermore, what happens in barbiturate withdrawal

First Page Preview View Large
First page PDF preview
First page PDF preview
×